Delaware, 2005

Heavy Snow and Winter Weather in Delaware, February 28, 2005

February 28, 2005 · NWS PHI · 2 events in 2 counties and zones

Heavy snow fell across New Castle County and a mixture of rain and snow fell across Kent County from the morning of the 28th into the early morning of March 1st. Precipitation fell as mainly rain in Sussex County until the rain changed to snow late in the evening of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy snow fell across New Castle County and a mixture of rain and snow fell across Kent County from the morning of the 28th into the early morning of March 1st. Precipitation fell as mainly rain in Sussex County until the rain changed to snow late in the evening of the 28th. Snow began during the morning of the 28th. Across Kent County surface temperatures remained slightly above freezing into the evening of the 28th. This permitted the snow to mix with and even change to rain during lighter precipitation periods during the daylight hours. Precipitation changed back to snow during the evening and ended after midnight EST on March 1st. In New Castle County, precipitation fell as snow throughout the event, but had a hard time accumulating on roadways until the intensity increased during the afternoon. All untreated roads in Kent and New Castle Counties became slick during the evening as precipitation fell as snow and temperatures dropped below freezing. Accumulations averaged less than 1 inch in Sussex County, around 2 inches in Kent County and 3 to 7 inches in New Castle County.Most of the traveling problems occurred in New Castle County. Delaware State Police reported 56 weather related accidents and 10 injuries. There were also 26 disabled vehicles. In contrast, there was only 1 weather related accident in Kent and Sussex Counties. Schools dismissed early on the 28th in New Castle County and some remained closed on March 1st. Specific accumulations included 7.0 inches in Hockessin (New Castle County), 5.9 inches at the New Castle County Airport, 2.0 inches in Dover (Kent County) and 0.5 inches in Greenwood (Sussex County). The wintry weather was caused by a true northeaster. A low pressure system developed in the Gulf of Mexico on Sunday February 27th. It moved northeast and already was a 995 millibar low pressure system when it was near Jacksonville, Florida at 7 p.m. EST on the 27th. It moved northeast and deepened to a 992 millibar low near Charleston, South Carolina at 1 a.m. EST on the 28th, a 990 millibar low near Wilmington, North Carolina at 7 a.m. EST on the 28th, a 984 millibar low just east of Elizabeth City, North Carolina at 1 p.m. EST on the 28th, a 980 millibar low about 150 miles east of Fenwick Island, Delaware at 7 p.m. EST on the 28th and still a 980 millibar low about 250 miles east of Long Beach Island, New Jersey at 1 a.m. EST on March 1st. The combination of the low pressure system's storm track being fairly offshore, the lack of a surface high pressure system to its north and marginal surface temperatures for snow kept accumulations from being heavier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 28, 5:56 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 28, 5:56 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 AM EST MON FEB 28 2005

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MODELS REMAIN UNABLE TO REACH A GOOD CONSENSUS, AND THIS CLOSE
TO AN EVENT THAT IS UNSETTLING. THE 00Z/TUE POSITION IS ANYPLACE
FROM JUST OFF THE SRN DELMARVA (NAM) TO AROUND 70W OFF THE SOUTHERN
NEW JERSEY COAST (ECMWF). ONE THING THEY ALL HAVE DONE IS WEAKEN THE
SYSTEM VIS A VIS PREVIOUS RUNS, BUT THEY ALSO SEEMED TOO WEAK WITH
THE CENTRAL PRESSURE AT 06Z. THE NOGAPS, UKMET, CAN GEM AND GFS ARE
GENERALLY CLUSTERED BETWEEN THE TWO EXTREME LOCATION MODELS AND IT
IS WITH THAT CLUSTER THAT WE BASE THIS LOW TO MEDIUM CONFIDENCE
FORECAST.

LIKELY SINCE THE MODELS ARE WEAKER WITH THIS SOUTHERN STREAM SYSTEM
THAT WAS MOVING TOWARD US JUST OFF THE SOUTHERN MID ATLANTIC COAST
AT 10Z, THE ISALLOBARIC COMPONENT TO THE WIND IS NOT AS GREAT AND
THE COLD AIR BEING PULLED INTO IT IS NOT AS IMPRESSIVE. BASED ON
JUST THIS MODEL RUN, REACHING WARNING CRITERION FOR SNOW WOULD BE A
CLOSE CALL NEAR AND SOUTH OF THE I-95 CORRIDOR. SINCE THE SYSTEM IS
DEEPER EARLY IN THE GAME THAN THE MODELS DEPICTED, WE DECIDED TO
ONLY BACK OFF A LTL ON SNOWFALL AMOUNTS UNTIL WE REACHED THE AREAS
FROM THE CENTRAL NEW JERSEY COAST TO THE CENTRAL MARYLAND EASTERN
SHORE. FOR THOSE COUNTIES, WE DOWNGRADED FAIRLY SIGNIFICANTLY AND
HENCE NOW ONLY HAVE A WINTER WEATHER ADVISORY. THE FAR SOUTHERN
ZONES NOW LOOK TO BE A MAINLY RAIN EVENT, WITH (WE BELIEVE)
INSUFFICIENT RAINS FOR FLOODING CONCERNS.

AN H7 TROWAL, GOOD H8 TO H6 FRONTOGENESIS, NEAR NEGATIVE EPV,
DECENT ISENT LIFT AND A MID LVL DRY SLOT TO THE SE SEEM TO
INDICATE SOME BANDING OF SNOW CAN OCCUR OVER THE NRN HALF
OF THE FA DURING THE EVENING HOURS, AND SO SNOW AMOUNTS THERE
ARE CLOSE TO PREV FCST EVEN THOUGH GFS PCPN OUTPUT NOT THAT
IMPRESSIVE. BACK DOWN S, PCPN MAY TURN BACK TO SNOW BEFORE ENDING
TONIGHT, BUT A MID TO UPPER LEVEL DRY INTRUSION SHOULD LIMIT ANY SIG
PCPN THERE.

FOR TUE, THE NRN STREAM LOW IS FCST TO MOVE ACROSS THE NRN HALF OF
THE FA AND WE DECIDED TO RESPECT IT WITH SOME ACCUMULATING SNOWS
THERE. THIS IS A SEPARATE SYSTEM, AND FOR TIME BEING WE ONLY KEEP
THE WARNINGS AND ADVISORIES THROUGH TONIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
NO CHANGES TO PREV EXTENDED. THE SUNDAY DISCUSSION: THE ONLY
SIGNIFICANT CHANGE IN THE EXTENDED PORTION OF THE FORECAST IS TO
DELAY THE LATE WEEK MID LEVEL SHORT WAVE TROUGH BY ABOUT 36 HOURS.
AS A RESULT, THERE IS NOW A CHANCE OF LIGHT PRECIP ON SATURDAY NIGHT
AND SUNDAY INSTEAD OF ON FRIDAY AFTERNOON AND EVENING.

&&

AVIATION...
VFR CONDITIONS AT THE TAF SITES FOR THE EARLY MORNING...THEN
DETERIORATING CONDITIONS FROM SOUTH TO NORTH AFTER 15Z. TIMING OF
THE PRECIP A BIT LATER WITH THE LATEST RUNS...MINOR ADJUSTMENTS WERE
MADE TO TIMING ON THE 06Z TAFS AND I MAY PUSH IT ANOTHER HOUR LATER
WITH THE 12Z ISSUANCE. P-TYPE CHANGES WERE MADE TO KMIV AND KACY
WHERE IT LOOKS MUCH MORE LIKELY THAT RAIN WILL OCCUR.

&&

MARINE...
NO CHANGES TO FLAGS FROM PREVIOUS ISSUANCE. STORMS ON THE COAST AND
GALES FOR THE DELAWARE BAY. 00Z GFS LOOKED ON TRACK AS OF 06Z, BUT
EVEN A SLIGHTLY MORE WESTWARD TRACK WOULD BRING WIDESPREAD STORM
FORCE GUSTS TO THE WATERS LATER THIS AFTERNOON. WW3 WAVE HEIGHTS
LOOKED OK AND THEY BLENDED WELL WITH SURROUNDING MARINE AREAS.
CONDITIONS IMPROVE TUESDAY AS THE LOW PULLS AWAY. GFS WIND FCST
SHOWS THAT SPEEDS SLACKEN CONSIDERABLY IN THE NORTHERN COASTAL
WATERS IN THE COL BUT REMAIN BRISK FURTHER SOUTH.

REGARDING TIDAL FLOODING, WE WILL UPDATE OUR SPECIAL WEATHER
STATEMENT. WE EXPECT THAT WIDESPREAD MINOR TIDAL FLOODING WILL OCCUR
WITH THE SYSTEM. SURGE GUIDANCE FROM THE GFS HAS BEEN LOWER THIS RUN
COMPARED TO THE PREVIOUS ONE. A BIG CAVEAT IS THAT THE LOW OVER THE
SE COAST MAY DEEPEN MORE THAN THE GFS SUGGESTS. AS OF 06Z THE GFS
LOCATION WAS A MATCH BUT THE CENTRAL PRESSURE WAS ABOUT 3 MB TOO
HIGH. THE CHANCE OF MODERATE FLOODING LOOKS TO BE LESS WITH THE
NEWER GUIDANCE, YET IT CANT BE DISCOUNTED ENTIRELY. THE MOST
FAVORED LOCATIONS FOR ANY MODERATE FLOODING WOULD BE NORTH OF LITTLE
EGG INLET NJ.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING PAZ054-055-060>062-067>071.
NJ...WINTER STORM WARNING NJZ001-007>010-012>019.
     WINTER WEATHER ADVISORY NJZ020>022-025>027.
DE...WINTER STORM WARNING DEZ001.
     WINTER WEATHER ADVISORY DEZ002.
MD...WINTER STORM WARNING MDZ008.
     WINTER WEATHER ADVISORY MDZ012-015-019-020.
MARINE...STORM WARNING ANZ450-455.
         GALE WARNING ANZ430-431.

&&

SHORT TERM...NYY
LONG TERM...IOVINO
AVIATION/MARINE...PO

In the hours before

Special weather statement, Feb 28, 5:35 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EST MON FEB 28 2005

DEZ001>004-NJZ012>014-016-020>027-282200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE-
MIDDLESEX NJ-NEW CASTLE DE-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER...NEW BRUNSWICK...
NEWARK...PERTH AMBOY...VINELAND AND WILMINGTON
535 AM EST MON FEB 28 2005

...WIDESPREAD MINOR COASTAL FLOODING EXPECTED TONIGHT...

AN INTENSE BUT QUICK MOVING STORM SYSTEM IS EXPECTED TO PASS ALONG
THE NEW JERSEY COAST TONIGHT. THE COMBINED EFFECTS OF A STRONG
EASTERLY WIND AHEAD OF THE STORM IS LIKELY TO BRING WIDESPREAD MINOR
TIDAL FLOODING TO THE NEW JERSEY AND DELAWARE COASTS, AS WELL AS THE
DELAWARE BAY TONIGHT AT TIMES OF HIGH TIDE. SPOTTY MODERATE FLOODING
IS POSSIBLE.

THE LATEST FORECASTS SHOW THAT THE PERIOD OF HIGHEST TIDAL
DEPARTURES WILL OCCUR FROM AROUND 7 PM TONIGHT AND PERSIST BEYOND
THE 11 PM HIGH TIDE TONIGHT. THE TOTAL DEPARTURES ARE NOT AS GREAT
AS PREVIOUS FORECASTS, BUT THE POSSIBILITY OF A STRONGER SYSTEM
MEANS THAT HIGHER THAT EXPECTED DEPARTURES COULD OCCUR. THE MOST
RECENT FORECAST SHOWS WATER LEVELS BETWEEN 6.0 AND 6.3 FT ABOVE MLLW
AT CAPE MAY AND ATLANTIC CITY NJ, AROUND 7.0 FT ABOVE MLLW AT
SANDY HOOK, NJ AND UP TO 7.4 FT ABOVE MLLW AT SOUTH AMBROSE, NJ.
SIGNIFICANT WAVES THIS AFTERNOON WILL ONLY AGGRAVATE THE SITUATION.
THE HIGHEST TIDES TEND TO OCCUR A COUPLE HOURS LATER IN THE BACK
BAYS.

IF YOU LIVE ALONG THE COAST, YOU ARE URGED TO PAY ATTENTION TO
FUTURE STATEMENTS REGARDING THIS SITUATION. ANY CHANGES IN THE
INTENSITY OR TRACK OF THE STORM MAY CREATE CONDITIONS IN THE
MODERATE FLOODING CATEGORY, ESPECIALLY NORTH OF THE LITTLE EGG INLET.

IF THIS HAPPENS, YOUR NATIONAL WEATHER SERVICE WILL ISSUE A COASTAL
FLOOD WARNING. LOCATIONS THAT TYPICALLY SEE THE WORST EFFECTS FROM
COASTAL FLOODING INCLUDE SEA BRIGHT IN MONMOUTH COUNTY AND IN CAPE
MAY, NEW JERSEY. MODERATE BEACH EROSION IS ALSO ANTICIPATED WITH
THIS NOREASTER DUE TO INCREASED WAVE ACTION.

OHARA/GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, New Castle

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437811, 5437812.